ADDICTION: SUBSTANCE ABUSE
COMMUNITY
Tylenol pm
381727_tn?1199793207
by tt4240, Jan 08, 2008
Hello. I have been taking tylenol pm for about 10 years to help me sleep. I never thought anything about it until I went to a doctors appointment and told my doctor I was up to taking 4 sometimes 5 extra strenght tylenol pm for it to even work anymore each night! My doctor screamed "That is very hard on your liver and kidneys, you shouldnt be doing that"! And jumped right back to the reason I was there and we both totally forgot about it. When I returned home I begun to research it a little bit online and decided to quit taking it, cold turkey! Well, now here I am not only not being able to sleep, but suffering from the worst migraine in the world non stop in addition to throwing up, fever, chills and sweating. Nothing over the counter is helping, NOTHING! I dont know what to do and was hoping someone else had gone through this and can tell me what to do and how to get through this. Is there anything to speed this process along without the side effects? Dear God someone help me, Im at my whitts end!!
Related Discussions
Member Comments (15)
Avatar_f_tn
by lasherslaugh, Jan 08, 2008
Have you tried Melatonin? If not,try it.It's the natural chemical that our brain produces in order to induce sleep.You can buy it at any supermarket,health food stores,etc.And it is not expensive! Read the bottle carefully and only take as directed;it may not help right away but it can "kick-start" your brain into producing it again the way it should.Also, try Valerian Root, you can get this at health food stores;and it is also in some teas such as "Celestial Seasonings Tea",get the "sleepytime extra" (tea bags).Make sure to call your doctor as well and stay away from Tylenol,Motrin,Ibuprofin and any drug that can cause stomach bleeding,yes,bleeding!!! It's painful and can cause very serious gastroenterological problems.And when you told your doctor about how much you were taking and he/she "forgot" to follow-up on this,find a new doctor!! Hope all goes well. Sincerely,Lasherslaugh.
Avatar_f_tn
by lasherslaugh, Jan 08, 2008
The comment to (tylenol pm) was meant for you,sorry,Ijust joined last night,and getting used to where to look for names.good luck.
                                                    From,Lasherslaugh.
Avatar_f_tn
by FAITHFUL74, Jan 08, 2008
My mom takes Tylonol PM every single night, never heard of the problem... But she will know today because I am going to let her know. My mom doesn't abuse medications but has restless leg syndrome and she has much trouble sleeping. Thanks for the info...
FYI... Try some chamomile... also GNC or your local health nut shop have all sorts of natural sleep aids. I am detoxing from something much stronger than tylonol and didn't even realize you could detox from tylonol. Thanks again for the info.
Avatar_m_tn
by glo308, Jan 08, 2008
I agree, find a new dr.  There are several alternatives for you and leaving you with no alternatives is a crappy piece of work.

My dr gave me Ambien (same as Lunestra) yesterday since i needed insomnia relief asap.  He also mentioned there is another med that doesn't have an affect as quickly but is better for longer term use (I can remember the name, if I think of it or hear it I will let you know).

If you are still in dire straits from no sleep, I'd call your dr (or a new one!) and ask for some help.  There are non-addictive solutions available to avoid the grief you are going through.  
Avatar_m_tn
by makinit, Jan 08, 2008
Hello there,
    You have developed a dependence on the diphyhydramine (an antihistamine). First of all, I would stay away from any prescriptions that is addictive or can cause sleep rebound. Examples that a Dr. may give would be:

    -restoril, halicion, ambien, lunesta, dalmaine etc.

The melatonin is a very good choice, but you would most likely need a larger dose and a very dark room.

Futhermore, the effects that you are having with the ty. pm. does not last long.

Do the safe thing! Get some melatonin @ your local wal mart and let this past. Don't do something that you will regret later. I know  about headaches and no sleep, but it will past.

                                             Trust me on this one!

                                              with respect and care, MAK
Avatar_m_tn
by glo308, Jan 08, 2008
What do you mean by sleep rebound?  I took, as I said, ambien and dr told me it will not lead to chemical dependency (no wds at least) but I am concerned about stopping it.  I do not want to treat wds with something else that will give me more problems!

Any advice/experience you have is welcome!  Thx
352798_tn?1399301754
by GoingToMakeIt, Jan 08, 2008
Wise words about melatonin. You ca safely take 10mg. Recommended dose is 3mg. Dark room and going to bed within 1/2 or so is also important to get it to work. I find if I wait over an hour to go to bed, the melatonin doesn't work as well. Light breaks down the melatonin in our bodies.
1472282_tn?1286855943
by Jack_Bateman, Oct 11, 2010
Just to chime in here, I'm dealing with the same thing. Unfortunately my problem is even more extreme(amount wise). I've been taking them for about ten years, started while I was a bartender and had to sleep during the day. It may not be the same for everyone, but for me it was and is horrifically addictive. I've got off of them about three times over the years, but it is very difficult when you have extreme insomnia and no insurance. The messed up thing is( and I won't bore you with the long, mindnumbing details), it actually deserves a fair amount of credit for helping me to stop drinking entirely. I want to quit, but I can't afford the week of massive sickness. I honestly worry about dying, and what a lame thing to die from, right? If you can get off them, do it! They are so easy and cheap to get, it's a very dangerous thing to have available at your local WalMart. Be strong, you'll be happy when they are gone.
Avatar_n_tn
by kitkaitkris, Feb 20, 2011
I've been taking Tylenol PM (or comparable) for at least 20yrs now on a daily basis.  I knew of the potential long term effects but would push them aside for a good nights sleep.  I will go natural with Melatonin...and pray it works!  I've  been fighting insomnia most of my life.